My brother (age 46), agreed to quintuple bypass surgery after a stress
test and angiogram. A 'leaky' valve was also revealed by the angiogram.
But at the time of surgery it was decided it wasn't that bad so nothing
was done with the valve.
Successful surgery was performed last week on January 7, 1999. His
girlfriend reported that the first day after surgery he was "in and out"
but when he was in, he was alert. (Pain medication was morphine, every
Day two and three: he was not awake for more than five or ten minutes
at a time, and was described as being very out of it -- sleeping with
his eyes open, or with one eye open and one closed, not knowing where
he was and things like that. (Pain medication on day two was 1/2 of
the morphine from day one. Day three he was switched to Percoset upon
request and was going 4-6 hours before asking for medicine.)
Day four: he was more alert and conversational, but he still didn't
know where he was or what they did to him. AND he began having severe
hallucinations: bugs and animals on the wall, reporting that the
clock and calendar on the wall were moving around, things like that.
(Pain medication: percoset upon request, 4-6 hours.)
*His girlfriend requested a neurological evaluation, and the neurologist
visited at 11 PM and left a note saying he thought the 'episodes' were
transient and the possible result of medication and being 'out of his
Day five: He was much more alert, but still suffering from confusion --
not knowing where he was, what they did to him, stating he was cut
down the back. He tried to physically pry off a calendar that was
bolted to the wall. Still, they released him from the hospital and he
went home with his girlfriend. (Pain medication: vicadin as needed.)
Day six: (today) I've spoken with him on the phone and while he is
lucid about somethings, he's still delusional about others -- ie: he
thinks the neighbors are watching him from the roof, a siren in the
middle of the night made him think the house was on fire and they had
to go outside before he would relax. He still says he doesn't know
what they did to him. He opened his robe
and exposed himself to a female friend of his girlfriends to show her
his scar. When his girlfriend said, you're flashing. He just said,
The doctors just seem to say that it might be medication... or it
might be the stress of the surgery. They don't seem to know anything
definitive. His girlfriend doesn't feel like she can safely leave
him alone in the house.
My question is -- is this normal? Or if not normal, something that has
been known to happen? And if it's something that will 'go away' --
how long will it take for it to go away?
This is really disruptive behavior for the girlfriend to deal with.
I even suggested that she keep a journal in order to pin it down to
a pattern and she said it's pretty much like this all day.
Sorry this is such a long message, but I wanted to give the complete
Thank you for your question. Post bypass confusion is unfortunately a potential complication of the surgery. The reasons for this are multifactorial. Narcotic pain medications, sleep deprivation, and time spent on the heart-lung bypass machine are all possible reasons for confusion following surgery. Most of the time this improves over time and the person returns to baseline. Your brother will need close follow-up with his doctor and possibly additional neurologic follow-up as warranted.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions.
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.